Menu
CBN-banner

Drugs - Curse or cure?

Drugs - Curse or cure?

SHOULD you need to travel to Gauteng by car, you pretty much have to use the N1. Which means, of course, that you face an army of monster trucks that either travel too fast or too slow, as well as an armada of minibus taxis that are all definitely travelling too fast – often on the wrong side of the road.  And then there’s the irritation of those countless stop-go’s.

In medical terms we could say that the road trip is a necessary objective and that the numerous irritations and possible dangers of the N1 could be termed side effects.

We realize the risks but presumably the need to be in Gauteng outweighs the dangers posed by crazed drivers.

The side effects of commonly used drugs can be a very vexing matter in medicine, especially general practice. Perhaps it would be of some use to you and your doctor if we spend a little time on this matter. The first point to get clear is that there is virtually no medical drug without any side effects. Take the commonly used drug paracetamol for example: - next time you purchase some for your hangover take the trouble to read the package insert and see what the fine print says under ‘Side Effects’. You’ll probably never drink again, or at least resolve to put up with the headache.

Every drug company is obliged, both for their and the patient’s safety, to list all the known, recorded side effects of the particular drug they are selling – no matter how rare and infrequent the particular side effect. If the drug has been associated with loss of eyelashes in three or four people worldwide, it has to be mentioned. Some package inserts do take the trouble to list the side effects under ‘Common’, ‘Relatively Frequent’, ‘Infrequent’ and ‘Rare’ – or words to that affect. But this is not universal, and the patient who takes the trouble to read the package insert is often rather alarmed to discover that the doctor has prescribed a medication that has been known to cause rashes, diarrhoea, constipation (both?), headaches, loss of sensation, dizziness, dry mouth, life threatening allergies, liver damage, weight loss and weight gain as well as muscle pains and weakness!

The truth of the matter is that all drugs have potential side effects and that any pharmaceutical intervention consists of the intelligent weighing up of the chances of harmful side effects against the dangers or inconvenience of the symptom or disease being treated by that particular drug.

Patients, armed with detailed package inserts or internet print-outs, are quick to refuse a drug because of side effects, simply because they fail to realize that the problem being treated has even more horrendous side effects – such as death. They have failed to realize that the doctor has already computed that the risks of the specific problem far outweighs the possible risks of the drug.

Dangerously high blood cholesterol is a common problem and the following is a good illustration of the disease, drug and side effect triangle. My patient Jim has tried his utmost with diet and life-style changes but in spite of his best efforts his cholesterol remains dangerously high. I have no wish to see him follow in his father’s footsteps: Jim senior had a coronary bypass at the age of 39 and succumbed to a heart attack on the 8th fairway at the young age of 48. Jim’s uncle, too, had had two bypasses and had taken the precaution of buying a golf buggy with a on-board defibrillator. So I prescribe a ‘statin’ – a commonly used cholesterol-lowering agent.

“Oh, no!” says Jim, “I’ve read somewhere that statins can damage the liver. Not for me, thank you.” He’s quite correct, of course, but he does not realize that if the cholesterol level is not brought under control, he is going to face far more serious problems than ‘possible liver damage’. And in any case his liver will be constantly monitored as part of his six monthly follow up. At the first sign of subtle liver changes (and this is by no means inevitable) the statin will be stopped or the dose reduced. The liver will recover in a matter of weeks without the patient even being aware of the problem. Oddly enough, patients seem to forget that their nightly two or three double tots have just as much chance of doing liver damage. But then no one reads the package insert of their favourite tipple. I know I certainly don’t. All I know is that I’m over 18 and that I use the product responsibly – well, mostly. 

Some of the side effects listed are also known by experienced practitioners to be short lived – a fact not usually mentioned in the package inserts. If a patient is warned that they might experience some dry mouth or nausea but that the symptoms will probably disappear in a week or two then the problem is acceptable.

In the final analysis, a lot depends on the doctor’s experience and knowledge of the drugs used, as well as the doctor’s ability or willingness to communicate. The more informed the patient, the better the chance of compliance.

The problem, however, is that the list of available drugs is growing so rapidly that many practitioners are finding it difficult to keep abreast with the ever expanding volume of drugs – and particularly their lesser known side effects. New drugs also sometimes have side effects that the manufacturers are not aware of at the time of introduction – in spite of exhaustive pre-release trials.

Some years ago a popular range of anti-hypertensives (known as ACE inhibitors) was released. It took a year or two to realize that 3% to 4% of users would develop an irritating, persistent dry cough. Today every medical student is aware of this minor, but irritating problem, but at the time it caused a lot of unnecessary headaches because no GP thought of associating the little tickle.cough with blood pressure treatment. The cough usually disappears within two weeks of stopping the medicine – so no harm is done, but it was a good lesson for all of us.

Patients have the fullest right to question the doctor.pharmacist about possible side effects. After all, they’re the ones who have to swallow the stuff. And any good doctor.pharmacist should not be ashamed to consult literature.computer programmes before answering. But the patient should be fully aware that the disease being treated also has potentially grave ‘side effects’ and that often one has to risk potentially minor, non-permanent effects as part of a trade-off in the fight against serious illness.

I sincerely hope that readers will have a great 2012 and that there will be no need for drugs of any kind. Nor the need to travel to Gauteng for that matter.


 

By Pete Reinders

E-mail:  This email address is being protected from spambots. You need JavaScript enabled to view it.

back to top

Industries

About us

Follow us

Follow us @BusinessNewsCT

BusinessNewsCT Cape Town’s property market is so whack – a parking bay is selling for R1.1m - https://t.co/ZUoTztLmAC https://t.co/FlQoGqRVMq
12hreplyretweetfavorite
BusinessNewsCT A look at the new electric Jaguar I-Pace SUV coming to South Africa - https://t.co/Tbk3RnXRz4 https://t.co/rv4p5Vqf6Q
12hreplyretweetfavorite
BusinessNewsCT Wiese loses billionaire status as Steinhoff continues massive sell-off - https://t.co/N6tBqwyL6E https://t.co/PdoK7Prh5C
12hreplyretweetfavorite